Ohio, 2013

Damaging Winds in Ohio, June 29, 2013

June 29, 2013 · NWS IWX · 4 events in 1 county or zone

An upper level low pressure system was centered over northern Ohio. A more fall like pattern of cool air aloft was in place, setting the stage for the development of showers and a few thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$500
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An upper level low pressure system was centered over northern Ohio. A more fall like pattern of cool air aloft was in place, setting the stage for the development of showers and a few thunderstorms. Limited shear and instability kept most convection well below severe limits, with reports of cold air funnel clouds common given weak surface flow and cold air aloft. However, three weaker thunderstorms did congeal along an outflow boundary in northern Defiance County, causing rapid intensification and eventual collapse of the resultant storm. Radar data and visual observations showed the storm briefly exhibited mini supercell type structure with a well-defined wall cloud and funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 29, 2:56 PM EST, 38 minutes earlier.

Area forecast discussion, Jun 29, 2:56 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EDT SAT JUN 29 2013

.SYNOPSIS...
ISSUED AT 1115 AM EDT SAT JUN 29 2013

COOLER BELOW NORMAL TEMPERATURES ARE IN STORE FOR THIS WEEKEND AS A
LOW PRESSURE SYSTEM MAINTAINS ITS HOLD OVER THE AREA. THIS WILL
BRING SMALL RAIN CHANCES FOR THE WEEKEND WITH A CHANCE FOR SOME
THUNDERSTORMS THIS AFTERNOON INTO THE EVENING HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 355 PM EDT SAT JUN 29 2013

SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TO DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON. THE
GREATEST CONCENTRATION OF THESE SHOWERS IS FAIRLY WELL ALIGNED WITH
WEAK LOW LEVEL CONVERGENCE EXTENDING FROM SOUTHWEST PORTIONS OF THE
FORECAST AREA TO JUST SOUTH OF DEFIANCE. A SECONDARY AREA OF
ENHANCED SCATTERED COVERAGE HAS TAKEN SHAPE JUST OFF THE EAST SHORE
OF SOUTHERN LAKE MICHIGAN WHERE SOME LAKE ENHANCED CONVERGENCE HAS
AIDED UPDRAFTS. LAPSE RATES ARE RELATIVELY WEAK WITH 700-500 HPA
LAPSE RATES ON THE ORDER OF 6-6.5 DEG CELSIUS/KM. DESPITE RELATIVELY
COOL SFC TEMPERATURES IN THE LOWER TO MID 70S...MOIST LOW LEVELS
HAVE ALLOWED FOR 100 HPA MLCAPES ON THE ORDER OF 500-1000 J/KG. WITH
UPPER LEVEL CIRCULATION CENTERED ACROSS NORTHEAST ILLINOIS THIS
AFTERNOON...STEERING FLOW AND SHEAR ARE VERY WEAK WHICH MAY POSE
SOME THREAT FOR SOME LOCALIZED HEAVIER RAINFALL TOTALS THROUGH LATE
THIS AFTERNOON. HAVE HAD SOME REPORTS OF SMALL HAIL WHICH MAY
CONTINUE TO BE THE CASE OVER THE NEXT FEW HOURS WITH PEAK DIURNAL
INSTABILITY...BUT CURRENTLY NOT EXPECTING MUCH WIND POTENTIAL WITH
THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON DUE TO MORE LIMITED
INSTABILITY AND HIGH LOW/MID LEVEL RH. AS WAS THE CASE
YESTERDAY...SHOULD TEND TO SEE COVERAGE OF SHOWERS AND THUNDERSTORMS
DECREASE TOWARD SUNSET. HOWEVER...PV ANOMALY WHICH HAS DUG SOUTH OF
LOCAL AREA THIS AFTERNOON SHOULD GET INGESTED BACK INTO UPPER LEVEL
CYCLONIC FLOW THIS EVENING WITH INCREASING DPVA SETTING UP ACROSS
SOUTHERN/CENTRAL PORTIONS OF THE AREA. THIS SHOULD TEND TO
PERPETUATE SCATTERED SHOWERS ACROSS THESE LOCATIONS THROUGH THIS
EVENING ALTHOUGH THUNDER COVERAGE SHOULD DIMINISH THROUGH TIME.

FOR SUNDAY...MODELS ARE IN GOOD AGREEMENT THAT UPPER LOW CENTER
SHOULD SHIFT INTO FAR NORTHEAST INDIANA/NORTHWEST OHIO TAKING BETTER
LOW LEVEL CONVERGENCE SOUTH AND EAST OF AREA. THIS WILL ALSO ALLOW
SLIGHTLY DRY LOW LEVEL AIR TO ADVECT SOUTHWARD ACROSS MUCH OF THE
AREA WITH WEAKER DIURNAL INSTABILITY EXPECTED. AFOREMENTIONED PV
ANOMALY WRAPPING BACK NORTHWARD AROUND UPPER LOW CENTER SHOULD
RESULT IN BEST FORCING ACROSS THE SOUTHEAST WHICH AGREES WELL WITH
INHERITED FORECAST AND LITTLE CHANGE MADE TO THE NORTHWEST TO
SOUTHEAST CHANCE POP GRADIENT ACROSS THE AREA DURING THE AFTERNOON.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 355 PM EDT SAT JUN 29 2013

HIGHLIGHTS THIS PERIOD REMAIN CHANCES FOR SHOWERS/ISO THUNDER AND
BELOW NORMAL TEMPS MONDAY THROUGH WEDNESDAY...WITH TEMPS WARMING
CLOSER TO SEASONAL NORMS THEREAFTER...

AN UPPER LOW CENTERED OVER THE WESTERN OHIO VALLEY...WITH A LOW LVL
TROUGH AXIS DRAPED JUST SOUTH AND EAST OF THE LOCAL AREA SUNDAY
NIGHT INTO MONDAY MORNING...WILL SLOWLY RETROGRADE NORTHWESTWARD
MONDAY AFTERNOON THROUGH WEDNESDAY. SCT SHOWERS/ISO THUNDER WILL
LIKELY FOCUS INVOF THIS TROUGH AXIS THROUGH THIS PERIOD AS SEVERAL
SHORTWAVES ROTATE THROUGH AROUND THE LARGER SCALE CIRCULATION. SOME
WEAK MID LVL FGEN/DEFORMATION AND MOISTURE ADVECTION WITH THESE
FEATURES MAY EVEN SUPPORT MORE WIDESPREAD SHOWER ACTIVITY OUTSIDE OF
THE TYPICAL AFTERNOON/EVENING DIURNAL CYCLE...BEST CHANCES BEING
MONDAY NIGHT THROUGH TUESDAY EVENING. MUCH OF SUNDAY NIGHT INTO
MONDAY MORNING WILL LIKELY END UP DRY (SAVE FAR SOUTHEASTERN ZONES
WHERE A FEW SHOWERS MAY LINGER) AS DRIER AIR ADVECTS IN WITH THE
TROUGH AXIS POSITIONED SOUTHEAST OF THE IWX CWA. KEPT THUNDER
CHANCES IN DURING THE AFTN/EVE AS ANY CLEARING WITH COLD POCKET NEAR
WILL SUPPORT MODEST AFTN DESTABILIZATION. LACKING FLOW/SHEAR AND
MEAGER MID LVL LAPSE RATES SHOULD LIMIT THE SEVERE POTENTIAL TO A PM
ISOLATED PULSE WIND/HAIL THREAT AT BEST.

WESTWARD EXPANSION OF AN EASTERN SEABOARD RIDGE COMBINED WITH
STRONGER WESTERLIES RETURNING TO SOUTHERN CANADA WILL SUPPORT
WEAKENING AND STALLING OF THE UPPER LOW/TROUGH THURSDAY INTO
FRIDAY...WITH A PORTION OF THE TROUGH GETTING PICKED UP BY BELT
OF WESTERLIES NORTH OF THE AREA AND ANOTHER PIECE LEFTOVER WEST OF
THE AREA INTO THE MID/UPPER MS RIVER VALLEY. THIS SHOULD RESULT IN
WARMER AND MAINLY DRY SOUTHWEST FLOW THURSDAY THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 355 PM EDT SAT JUN 29 2013

WEAK INSTABILITY COMBINED WITH PRESENCE OF UPPER LOW WILL CONTINUE
TO BE CONDUCIVE FOR SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON. THE BEST LOW LEVEL CONVERGENCE WILL
FOCUS ACROSS NORTHEAST INDIANA...AND THUS CONFIDENCE IN PRECIP
OCCURRING AT KSBN IS A BIT LOWER THAN KFWA. GIVEN MORE LIMITED
INSTABILITY THIS AFTERNOON IN COMPARISON TO THE PAST COUPLE OF
DAYS...HAVE CONFINED THUNDER MENTION TO VCTS FOR THE 18Z TAFS.
SHOWERS WILL DIMINISH IN COVERAGE WITH DECREASING DIURNAL
INSTABILITY THIS EVENING...BUT SCATTERED SHOWERS MAY PERSIST AT KFWA
THROUGH THE EVENING AND EARLY OVERNIGHT HOURS AS VORT LOBE DROPPING
SOUTH OF AREA THIS AFTERNOON BEGINS TO GET INGESTED BACK NORTHWARD
IN BROADER UPPER LEVEL CYCLONIC CIRCULATION. SLIGHTLY DRIER LOW
LEVEL AIR TO ADVECT SOUTHWARD INTO THE AREA FOR SUNDAY...WHICH
SHOULD LESSEN COVERAGE OF AFTERNOON SHOWERS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...BEACH HAZARDS STATEMENT THROUGH LATE SUNDAY NIGHT FOR INZ003.

MI...BEACH HAZARDS STATEMENT THROUGH LATE SUNDAY NIGHT FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LMZ043-046.

&&

SYNOPSIS...LOTHAMER
SHORT TERM...MARSILI
LONG TERM...STEINWEDEL
AVIATION...MARSILI

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 29, 4:13 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
513 AM EDT SAT JUN 29 2013

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-300915-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
513 AM EDT SAT JUN 29 2013 /413 AM CDT SAT JUN 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND THIS
EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH
THURSDAY. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-MIZ077-300915-
LA PORTE-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
513 AM EDT SAT JUN 29 2013 /413 AM CDT SAT JUN 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS SWIMMING CONDITIONS ARE EXPECTED AT LAKE MICHIGAN
BEACHES DUE TO HIGH WAVES AND RIP CURRENTS.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND THIS
EVEVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS SWIMMING CONDITIONS ARE EXPECTED AT LAKE MICHIGAN
BEACHES SUNDAY DUE TO HIGH WAVES AND RIP CURRENTS.

ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE THROUGH
THURSDAY. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-300915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
513 AM EDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT. ISOLATED THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND THIS EVENING. THE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH LATE SUNDAY NIGHT.

ISOLATED MAINLY AFTERNOON THUNDERSTORMS ARE POSSIBLE TUESDAY
THROUGH THURSDAY. SEVERE STORMS ARE NOT EXPECTED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jun 29, 1:45 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
245 PM EDT SAT JUN 29 2013

INZ009-017-018-022>027-032>034-OHZ001-002-004-005-015-016-024-025-
292115-
DE KALB-WHITLEY-ALLEN IN-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-
ADAMS-GRANT-BLACKFORD-JAY-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...AUBURN...GARRETT...COLUMBIA CITY...
TRI-LAKES...SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...LOGANSPORT...
ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...BRYAN...WAUSEON...ARCHBOLD...
FAYETTE...SWANTON...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...MELROSE...
OTTAWA...PANDORA...KALIDA...FORT JENNINGS...VAN WERT...DELPHOS...
OHIO CITY...LIMA...SPENCERVILLE
245 PM EDT SAT JUN 29 2013

...SCATTERED THUNDERSTORMS THROUGH LATE THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST
INDIANA AND NORTHWEST OHIO THROUGH LATE AFTERNOON. BRIEF WIND
GUSTS IN EXCESS OF 30 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
ANY OF THE STORMS. IN ADDITION...THE THUNDERSTORMS WILL BE SLOW
MOVING AND MAY PRODUCE SOME LOCALIZED HEAVIER RAINFALL AMOUNTS.
THE COVERAGE OF THE SHOWERS AND THUNDERSTORMS IS EXPECTED TO
DECREASE TOWARD SUNSET.
Local storm report, Jun 29, 2:52 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
352 PM EDT SAT JUN 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 NNW WARREN            40.72N  85.44W
06/29/2013  M1.00 INCH       HUNTINGTON         IN   TRAINED SPOTTER

&&

CEO
Special weather statement, Jun 29, 3:18 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
418 PM EDT SAT JUN 29 2013

INZ025>027-034-292100-
ADAMS IN-HUNTINGTON IN-JAY IN-WELLS IN-
418 PM EDT SAT JUN 29 2013

...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHEASTERN
BLACKFORD...NORTHERN JAY...EXTREME NORTHEASTERN GRANT...SOUTHERN
WELLS...SOUTHERN ADAMS AND SOUTHEASTERN HUNTINGTON COUNTIES...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM SOUTHEASTERN HUNTINGTON COUNTY
SOUTHEAST INTO SOUTHERN WELLS...SOUTHERN ADAMS...AND NORTHERN JAY
COUNTIES...DRIFTING EAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4067 8547 4084 8534 4062 8480 4041 8480
TIME...MOT...LOC 2015Z 106DEG 15KT 4075 8551

MCS
Special weather statement, Jun 29, 3:26 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
426 PM EDT SAT JUN 29 2013

INZ004-012-014-292100-
MARSHALL IN-ST. JOSEPH IN-STARKE IN-
426 PM EDT SAT JUN 29 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN MARSHALL...
SOUTHWESTERN ST. JOSEPH AND NORTHEASTERN STARKE COUNTIES...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WALKERTON...OR 9 MILES NORTHWEST OF
PLYMOUTH...MOVING SOUTHWEST AT 20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND OCCASIONAL CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  KOONTZ LAKE...
  HAMLET...
  DONALDSON...
  GROVERTOWN...
  OAK GROVE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4143 8658 4144 8652 4148 8652 4153 8645
      4145 8631 4126 8644 4136 8667
TIME...MOT...LOC 2026Z 030DEG 16KT 4145 8642

MCS
Special weather statement, Jun 29, 3:33 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
433 PM EDT SAT JUN 29 2013

OHZ002-005-292100-
FULTON OH-HENRY OH-
433 PM EDT SAT JUN 29 2013

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN FULTON AND
NORTHEASTERN HENRY COUNTIES...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DELTA...OR NEAR WAUSEON...MOVING SOUTHEAST
AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH AND OCCASIONAL CLOUD TO
GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NAPOLEON AND LIBERTY CENTER...
  GERALD...
  COLTON AND TEXAS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

LAT...LON 4137 8413 4158 8416 4162 8398 4143 8388
      4138 8388
TIME...MOT...LOC 2034Z 337DEG 12KT 4155 8406

MCS

The radar

The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Defiance

When
June 29, 3:34 PM EST to 3:35 PM EST
Where
Defiance County, 1.66 mi N of Ney
Reported by
Emergency Manager
Coordinates
41.404, -84.517

A well-defined funnel cloud was photographed near the start of sporadic damage. While the picture shows the funnel was roughly half way to the ground, no indications of a touchdown were found in nearby damage or by eyewitness reports.

Thunderstorm Wind, Defiance

When
June 29, 3:35 PM EST to 3:36 PM EST
Where
Defiance County, 1.54 mi N of Ney
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.402, -84.518

Several trees suffered limb damage on The Bend Road, just north of Beerbower Road. Metal sheeting on the property was blown a quarter mile southwest to the next damage location, where it may have impacted other objects.

Thunderstorm Wind, Defiance

When
June 29, 3:36 PM EST to 3:37 PM EST
Where
Defiance County, 1.29 mi N of Ney
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.399, -84.519

A small garage was destroyed, likely from a combination of the strong winds and debris from damage to the northeast. A residence at this location suffered some roof damage as did a barn. A window was also broken in the barn.

Thunderstorm Wind, Defiance

When
June 29, 3:39 PM EST to 3:40 PM EST
Where
Defiance County, Ney
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
Emergency Manager
Coordinates
41.380, -84.520

Several small tree limbs were reported down across the town of Ney. A roughly six foot wide by 5 foot deep edge of a corn field on the southwest side of Ney was flattened. A wooden swing set next to the field was thrown into the field and destroyed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450645, 450642, 450643, 450644.